New York, 2020

Flash Flooding in New York, September 10, 2020

September 10, 2020 · NWS OKX · 12 events in 2 counties and zones

Showers and thunderstorms developed across Long Island and portions of New York City during the early morning hours in association with a surface trough south of the area. With weak steering flow and high moisture content (precipitable water values 2+ on the Upton, NY sounding), this resulted in flash flooding across portions of Nassau and Suffolk Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Showers and thunderstorms developed across Long Island and portions of New York City during the early morning hours in association with a surface trough south of the area. With weak steering flow and high moisture content (precipitable water values 2+ on the Upton, NY sounding), this resulted in flash flooding across portions of Nassau and Suffolk Counties. While rainfall totals averaged 1-2 inches across New York City and Long Island, portions of southern Nassau County and southwestern Suffolk County received 3-5 inches of rain. Reports from automated weather observing stations include 3.34 in West Babylon, 3.39 in Freeport, 4.25 in West Gilgo Beach, and 4.46 in Merrick. CoCoRaHS observers reported 3.69 one mile NNE of Wantagh, 4.05 ENE of Copiague, and 5.41 one mile SSW of Massapequa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Sep 10, 5:00 AM EST, 17 minutes earlier.

Area forecast discussion, Sep 10, 5:00 AM EST, 17 minutes before
Area Forecast Discussion
National Weather Service New York NY
600 AM EDT Thu Sep 10 2020

.SYNOPSIS...
A cold front slowly approaches from the northwest today and
passes to the east of the area on Friday. High pressure shifts
off to the east Saturday. At the same time a trough exits the
Great lakes region late in the weekend. A strong cold front
pushes through the forecast area to start the week next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Showers with some embedded thunderstorms are now impacting
NYC and southern Nassau County this hour in association with a
surface trough to the south. This activity will push north over
the next few hours. Additional precipitation is noted developing
across southern NJ which will make its way into the CWA early
this morning. These are efficient rainmakers thus far, with
1-1.5 in amounts being observed with the cells moving through
Nassau at this hour.

Synoptically, a trough of low pressure still remains south of
the area this morning with the CWA on the western periphery of a
surface high over the Atlantic, resulting in broad southerly
flow. To the north, an upper trough is passing through the Great
Lakes, and so the area is located between these features. A cold
front in association with the upper trough is slowly progressing
southwest today and will approach our region by this evening.

Deep moisture advection is occurring, with precipitable water
values greater than 2.0" noted on last evening's KOKX 00Z RAOB.
This, combined with the trough to the south and approaching
cold front will result in overcast skies throughout the day with
several rounds of showers and thunderstorms through this
afternoon. The first round of precip is ongoing, with
aforementioned showers and thunderstorms working north this
morning. There may be a lull in the precipitation for a period
this afternoon before the cold front approaches this afternoon
bringing the second round. Given the somewhat weak synoptic flow
aloft (<20kts in the mid levels), the potential for some slow
moving cells is there, and so there is a threat of
isolated/localized flash flooding. Total precipitation amounts
of 0.5-1.5 inches are forecast across the lower Hudson Valley
through southern CT, with 1.5-2 inches for northern NJ, NYC and
Long Island. The higher amounts to the south and west are a
result of the earlier precipitation rounds expected there,
bumping up totals. After collaboration with surrounding offices,
have decided to hold off on any headlines given FFG values of
2-4 inches/3hr across the area, and the fact that the
precipitation will occur over a relatively long duration.
However,localized flash flooding is possible with any heavier
showers or thunderstorms through the afternoon.

Under persistent cloud cover and light winds today, high
temperatures will stay in the mid to upper 70s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Precipitation will be ongoing Thursday evening into early Friday as
the front moves through. Some thunder is likely with the
approaching convection, though current thinking is that given
the later arrival, instability is somewhat marginalized. The
heaviest precipitation looks to move through after 00Z Friday
based on recent global and CAMs, which is a bit slower than
models had progged yesterday. Again, localized/isolated flash
flooding is possible with any individual thunderstorm. The rain
quickly comes to an end by Friday morning as high pressure
begins to build in behind the front. Winds will increase out of
the northwest by Friday afternoon as a cooler drier airmass
works in. Highs on Friday should be in the upper 70s and lower
80s under the less humid air mass.

There is a moderate risk of rip currents at Atlantic facing ocean
beaches on Friday with residual long period swells.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Moisture returns late Saturday into Sunday and dew points rise
back into 60s. At the same time Sunday, a mid level trough exits
the Great lakes region providing strong lift throughout the
Northeast. The lift coupled with southwest upper level flow
pulls +2 inch pwats into the forecast area meaning there is a
potential for heavy downpours Sunday. Models are indicating that
the Lower Hudson Valley may be the area of greatest concern,
but much uncertainty still remains. Preliminary QPF totals would
be around 0.50 to 1.00 inches however isolated higher amounts
can't be ruled out.

Strong cold front pushes through the forecast area Monday
morning once again drying the region. This front is backed by a
1030 mb high pressure system which should produce brisk
northeast winds both Monday and Tuesday afternoon. The high
moves overhead Wednesday as winds begin to slack. Cooler
temperatures are expected Tuesday and Wednesday with this
afternoon max temperature struggling to reach the mid 70s.

&&

.AVIATION /10Z THURSDAY THROUGH MONDAY/...
A surface trough remains in the vicinity today, followed by
cold front passage tonight.

MVFR to IFR through the morning push, improving slightly
thereafter with most terminals at MVFR. Shower threat remains
throughout the day. Steadiest rainfall probably this evening.
Low chance of thunder - too low to include in TAFs.

Winds mostly E to SE under 10kt today, shifting more S late
day/evening.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Chance of prevailing or tempo VFR conditions late morning/this
afternoon. Overall low to moderate confidence forecast regarding
flight categories.

.OUTLOOK FOR 06Z FRIDAY THROUGH MONDAY...
.Thursday night...MVFR with showers ending.
.Friday...Becoming VFR. A chance of showers early east of NYC.
.Saturday...VFR. SE gusts 20kt coastal terminals.
.Sunday...Sub-VFR in showers.
.Monday...VFR.

Detailed information, including hourly TAF wind component
forecasts, can be found at: http:/www.weather.gov/zny/n90

&&

.MARINE...
Winds and seas are expected to remain below SCA criteria though
Friday morning. Some heavy rain will be possible on the waters
during the day Thursday and Thursday night, which may briefly
reduce visibilities on the area waters.

As high pressure system builds to the north northeast winds
10-15kts and gusts 20-23kts will be possible Friday afternoon.
The pressure gradient produced by the high late Friday into
Saturday could induce SCA conditions with waves rising to near 5
ft. Then Saturday the high shifts east and offshore with winds
veering out of the east then southeast. Waves then rise 5 to 6
feet as a frontal system late Sunday approaches. Once the front
passes Sunday into Monday next week waves are expected to fall
below SCA criteria.

&&

.HYDROLOGY...
Rainfall amounts through Friday morning will range anywhere
from a half inch across the Lower Hudson Valley to an inch and
three quarters across northeast NJ, with locally higher amounts
possible. The rain could to be locally heavy at times.
especially on Thursday afternoon into Thursday night. Urban and
poor drainage/nuisance flooding will be possible with any
heavier showers.

No significant hydrologic impacts are expected Saturday. There
is the potential for another significant rainfall Sunday through
Sunday night.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...DJ/DBR
NEAR TERM...DBR
SHORT TERM...DBR
LONG TERM...DJ
AVIATION...JC
MARINE...DJ/DBR
HYDROLOGY...DJ/DBR
Hazardous weather outlook, Sep 10, 2:37 AM EST, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
337 AM EDT Thu Sep 10 2020

ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-103>108-
NYZ067>075-078>081-176>179-110745-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northern Fairfield-
Northern New Haven-Northern Middlesex-Northern New London-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
337 AM EDT Thu Sep 10 2020

This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut, northeast New Jersey and southeast New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The radar

The Brookhaven radar (KOKX), 62 km away, was scanning. The volume nearest the first event began at 10:19 UTC.

Open the radar archive at this moment

Event by event

12 flash flood. Local standard time, as filed.

Flash Flood, Nassau

When
September 10, 5:17 AM EST to 7:00 AM EST
Where
Nassau County, 0.6 mi NNE of Merrick to 0.84 mi NNE of Merrick
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.658, -73.545

Extensive street and highway flooding was reported in Merrick. Numerous intersections were reported flooded along Merrick Road, including Kenny Avenue, Fox Boulevard, and Henry Street, although no vehicles were stranded and no water rescues were needed. In addition, the parking lots of numerous stores and strip malls were inundated along Merrick Road between the Meadowbrook State Parkway and the Wantagh State Parkway and remained inaccessible through at least 11:00am. Additional flooding was reported at the intersections of Lindenmere Drive and Hedge Lane, Cheryl Road and Judith Drive, and Beach Drive and Florence Street.

Flash Flood, Nassau

When
September 10, 5:50 AM EST to 7:00 AM EST
Where
Nassau County, 1.07 mi S of Barnum Is to 1.03 mi ENE of Long Beach
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.584, -73.650

Numerous roads were flooded in Long Beach, including East Broadway near Franklin Boulevard and Long Beach Boulevard at the McDonalds. The first day of school was postponed as buses could not navigate roads as they became impassable.

Flash Flood, Nassau

When
September 10, 5:50 AM EST to 7:00 AM EST
Where
Nassau County, 0.98 mi WNW of Lido Beach to 0.87 mi WNW of Lido Beach
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.585, -73.637

Numerous roads were reported flooded in Lido Beach including Blackheath Road at Richmond Road, Fairway Road at Eva Drive, and Lido Boulevard at Regent Drive.

Flash Flood, Nassau

When
September 10, 5:54 AM EST to 7:00 AM EST
Where
Nassau County, 0.41 mi NE of Wantagh to 0.19 mi NE of Wantagh
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.674, -73.514

All lanes were closed in both directions at Exit 5 on the Wantagh State Parkway in Wantagh due to flooding.

Flash Flood, Nassau

When
September 10, 6:20 AM EST to 7:00 AM EST
Where
Nassau County, 0.94 mi ENE of Wantagh to 0.97 mi ENE of Wantagh
Cause
Heavy Rain
Reported by
Social Media
Coordinates
40.675, -73.503

Park Avenue was closed at Oakland Avenue in Wantagh due to flooding.

Flash Flood, Nassau

When
September 10, 6:20 AM EST to 7:00 AM EST
Where
Nassau County, 0.43 mi SSW of Seaford to 0.59 mi WSW of Seaford
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.675, -73.484

Several roads were reported flooded in Seaford including Jackson Avenue near the intersection with Fulton Avenue and the intersection of Washington Avenue and Sunrise Highway.

Flash Flood, Nassau

When
September 10, 6:50 AM EST to 7:00 AM EST
Where
Nassau County, 0.95 mi S of Arlyn Oaks to 0.94 mi S of Arlyn Oaks
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.666, -73.451

Water rescues were reported on Merrick Road at Arlyn Drive W. in Massapequa. In addition, the intersections of Sunrise Highway and E. Walnut Street and Sunrise Highway and Hicksville Road were closed due to flooding.

Flash Flood, Suffolk

When
September 10, 7:00 AM EST to 7:40 AM EST
Where
Suffolk County, 0.64 mi SE of Babylon to 0.73 mi SSE of Babylon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.692, -73.313

Eaton Lane and Sequams Lane Center in West Islip were closed for approximately three hours due to flooding.

Flash Flood, Suffolk

When
September 10, 7:02 AM EST to 7:40 AM EST
Where
Suffolk County, 1.51 mi N of Amityville Arpt to 1.37 mi NNE of Amityville Arpt
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.722, -73.397

The exit ramp for Exit 35 (Wellwood Avenue) on the Southern State Parkway in North Lindenhurst was closed due to flooding.

Flash Flood, Suffolk

When
September 10, 7:10 AM EST to 7:40 AM EST
Where
Suffolk County, 1.02 mi NNE of Amityville Arpt to 0.62 mi NNE of Amityville Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.714, -73.392

Vehicles were reported stuck in flood waters at the intersections of Wellwood Avenue and 7th Street as well as South Delaware Avenue and East Hoffman Avenue in Lindenhurst as well as along the Sunrise Highway service road in Copiague and Amityville and along Great Neck Road in Copiague.

Flash Flood, Suffolk

When
September 10, 7:10 AM EST to 7:40 AM EST
Where
Suffolk County, 1.36 mi WSW of Babylon to 1.33 mi WSW of Babylon
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
40.694, -73.345

Several cars were stranded in high water on Great East Neck Road at Flurry Lane in West Babylon.

Flash Flood, Nassau

When
September 10, 8:00 AM EST to 8:30 AM EST
Where
Nassau County, 0.64 mi NNW of Nassau Shrs to 0.6 mi NNW of Nassau Shrs
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.678, -73.436

Numerous water rescues were reported and several cars were stranded on Sunrise Highway in Massapequa due to flooding near the LIRR underpass and Sunrise Mall. In addition, Massapequa Avenue was closed in front of Fairfield Elementary School due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918248, 918276, 918286, 918250, 918255, 918289, 918257, 918271, 918260, 918264, 918270, 918266.